Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 248, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2001, 1:26 PM CDT for Greene County, Webster County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 1:26 PM CDT (18:26 UTC)
- Expired
- Aug 17, 2001, 2:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Greene County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 34 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 1:35 PM CDT | Thunderstorm Wind 52 E | Strafford, MO | |
| Aug 17, 2:00 PM CDT | Thunderstorm Wind 52 E | Northview, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
506 WUUS53 KSGF 171826 SVRSGF MOC077-225-171915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 126 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREENE COUNTY IN SOUTHWEST MISSOURI WEBSTER COUNTY IN SOUTHWEST MISSOURI * UNTIL 215 PM CDT * AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR STRAFFORD...OR 11 MILES EAST OF SPRINGFIELD...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHFIELD...DIGGINS BY 150 PM CDT. NIANGUA BY 200 PM CDT. THE TOWN OF NORTHVIEW IS ALSO IN THE PATH OF THIS STORM. GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3730 9325 3714 9319 3717 9269 3748 9270 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:45 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 17, 10:45 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1045 AM CDT FRI AUG 17 2001 TEMPERATURES IN FRONT OF AC/SC DECK OVER KANSAS HAS INCREASED TO ABOVE GUIDANCE TEMPS AND WILL LIKELY INCREASE TO NEAR 90 IN EXT SW MO...AND ALONG THE ARKANSAS BORDER WEST OF BRANSON. ELSEWHERE TEMPERATURES SHOULD BE IN THE MID TO UPPER 80S. LATEST RUC/MESOETA HAVE COMPLEX OF THUNDERSTORMS DEVELOPING OVER WEST CENTRAL MO AND MOVING IT SOUTHWARD INTO MORE UNSTABLE ATMOSPHERE THIS AFTN. WITH DEW POINTS INCREASING AND LAPS INFO INDICATING FURTHER INSTABILITY...WITH LIKELY HAVE A FEW SEVERE STORMS THIS AFTN IN AREA OF MAX HEATING IN SW MO. ZONES SHOULD BE SENT BY 11 AM. .SGF... MO...NONE. KS...NONE. JLT
In the hours before
Special weather statement, Aug 17, 12:30 PM CDT, 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1230 PM CDT FRI AUG 17 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS HAD DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM SOUTHEAST KANSAS...SOUTHWEST INTO NORTHEAST OKLAHOMA. THIS WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 44 AND WEST OF HIGHWAY 65. IN ADDITION...A DISTURBANCE MOVING ACROSS KANSAS WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS THE REST OF THE OZARKS THROUGH THE EVENING. GREATER INSTABILITY THIS AFTERNOON HAS INCREASED THE POTENTIAL OF SEVERE THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING. THE RISK OF SEVERE WEATHER WILL DECREASE AS THE STORMS SPREAD EAST ACROSS THE OZARKS AFTER 9 PM. EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD MONITOR FURTHER STATEMENTS AND POSSIBLE WARNINGS THIS AFTERNOON AND EVENING. .EXTENDED OUTLOOK... A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AHEAD OF APPROACHING COLD FRONT. THE PRIMARY THREAT OF SEVERE WEATHER SATURDAY WILL BE EAST OF A VERSAILLES TO SPRINGFIELD LINE. JLT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:37 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.